Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 22, 2017, 5:37 PM EDT for Burke County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 5:37 PM EDT (21:37 UTC)
- Expired
- May 22, 2017, 6:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 112 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 850 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
387
WUUS52 KCAE 222137
SVRCAE
GAC033-222200-
/O.NEW.KCAE.SV.W.0067.170522T2137Z-170522T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
537 PM EDT MON MAY 22 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern Burke County in east central Georgia...
* Until 600 PM EDT
* At 537 PM EDT, a severe thunderstorm was located just
northwest of Waynesboro, moving east-northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Burke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8215 3318 8217 3323 8203 3311 8196
TIME...MOT...LOC 2137Z 252DEG 15KT 3318 8206
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
083
WWUS52 KCAE 222142
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
542 PM EDT MON MAY 22 2017
GAC033-222200-
/O.CON.KCAE.SV.W.0067.000000T0000Z-170522T2200Z/
Burke GA-
542 PM EDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTH CENTRAL BURKE COUNTY...
At 540 PM EDT, a severe thunderstorm was located about 8 miles
northwest of Waynesboro and just west of Green Cut, moving east at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
north-central Burke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3312 8212 3317 8213 3323 8203 3311 8196
TIME...MOT...LOC 2140Z 252DEG 15KT 3318 8204
HAIL...1.00IN
WIND...60MPH
$$183
WWUS52 KCAE 222154
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
554 PM EDT MON MAY 22 2017
GAC033-222200-
/O.CON.KCAE.SV.W.0067.000000T0000Z-170522T2200Z/
Burke GA-
554 PM EDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHERN BURKE COUNTY...
At 552 PM EDT, a severe thunderstorm was located 7 miles north of
Waynesboro, moving east at 15 mph. The storm has shown a weakening
trend and there will be a diminished chance of damaging hail and
wind by 600 pm.
HAZARD...40 to 60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles. Wind damage to roofs, siding, and
trees.
This severe thunderstorm will remain over mainly rural areas of
northern Burke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3314 8206 3319 8205 3320 8201 3319 8201
3313 8199
TIME...MOT...LOC 2152Z 252DEG 15KT 3320 8198
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:04 PM EDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 22, 2:04 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Columbia SC
204 PM EDT Mon May 22 2017
.SYNOPSIS...
A frontal boundary will stall near the forecast area today
through Tuesday, with showers and thunderstorms likely in advance
of the front. The cold front will finally be moving east of the
region by Thursday, with drier and cooler air taking hold for the
end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper level trough will continue to deepen over the central
and eastern CONUS. A stalled frontal boundary located across NC
leaving the local area in the warm sector ahead of an approaching
cold front. Lifted Index values are around -5 and surface based
CAPE is near 3000 J/kg. Scattered showers and thunderstorms have
developed and coverage will increase this evening. Shear is only
around 25 kts, but SPC has the entire area outlooked for a
marginal risk of severe storms, with strong winds being the
biggest threat. Additionally, precipitable water values around 2
inches will allow for widespread moderate rain, with locally heavy
rain possible. Several Flash Flood Warnings and Advisories have
already been issued. Periodic heavy rain can be expected through
the night, and based on heavy rain potential a Flash Flood Watch
will remain in effect for the entire area through Wednesday night.
Afternoon high will be generally be in the 80s with overnight lows
in the 60s. Winds will mostly be light and southerly, except
gusty and erratic in vicinity of showers and thunderstorms.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Flash flood watch posted due to increased threat for heavy rain
associated with stalled frontal boundary and anomalously high
precipitable water. There is also a marginal risk of severe
thunderstorms especially in the south Midlands and CSRA
associated with strengthening low level jet 40 to 50 kts early
in the day and possible weak meso-low tracking northeast along
the front through the afternoon...
Upper trough over the upper Midwest diving southeast into the
lower Mississippi valley during the period. Several short wave
troughs will rotate through the base of the trough and track
northeast into the Carolinas and Georgia. The surface frontal
boundary will move into central SC and east central Georgia
early Tuesday. The models appear to suggest a surge of moisture
early in the day with precipitable water near 2 inches. Short
wave trough moving through the area along with a weak surface
low/meso low should lead to numerous showers and a few
thunderstorms in the morning through early afternoon. A few of
these storms may be severe...especially south of the front in
the south Midlands and CSRA. Concern with enhanced 0-1 km SR
Helicity southeast through the afternoon. But the main threat
remains heavy rain due to training of storms near stalled front.
WPC has region in slight risk of excessive rainfall. There may
be a lull late in the day as stronger short waves move to the
north and east. However...air mass will be moderately unstable
and front remains in the area focusing low level convergence.
The front may move north to near the SC/NC border during the
overnight and the rain may diminish somewhat as short waves move
to the northeast...but air mass remains moist and unstable.
Another surge of moisture on Wednesday ahead of cold front and
the flash flood threat continues along with marginal severe
weather threat. Mos guidance consensus used for temperatures.
QPF amounts through Wednesday night of 2.5 to 3 inches with
locally higher amounts.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
The front should be east of the area Thursday, but with cold
temperatures aloft the area may still see isolated showers
through the afternoon. Drier and cooler air should then spread
over the region for the end of the week but warming again by
weekend. A front to the north may move south into the area late
in the weekend resulting in isolated afternoon convection.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Variable conditions through the TAF period.
With a frontal boundary approaching from the west and deep
moisture across the area, scattered to widespread showers and
thunderstorms will continue this evening. Rain chances will
increase overnight with steady rain expected through Tuesday
morning. Restrictions will be variable and IFR conditions can be
expected at times in moderate to heavy rain. Gusty winds and
frequent lightning can also be expected this evening in storms.
EXTENDED AVIATION OUTLOOK...Restrictions expected in scattered
to widespread convection Tuesday through Thursday.
&&
.HYDROLOGY...
With areas of heavy rain possible across the river basin in the
Upstate and Midlands during the next 24-36 hrs moderate rises
are expected on the area rivers. This may lead to river flooding
and will be monitored closely.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Thursday morning for GAZ040-063>065-
077.
SC...Flash Flood Watch through Thursday morning for SCZ015-016-018-
020>022-025>031-035>038-041.
&&Hazardous weather outlook, May 22, 3:49 AM EDT, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 349 AM EDT Mon May 22 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 349 AM EDT Mon May 22 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Periods of heavy rainfall will be possible through tonight. This may cause localized flooding across the area, especially in low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional heavy rainfall will be possible Tuesday through Wednesday. This will also have the potential to cause localized flooding across the area, especially in low lying and poor drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 22, 3:47 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 N SALUDA 34.04N 81.77W
05/22/2017 SALUDA SC 911 CALL CENTER
REPORT OF A TREE DOWN ON BUTLER ROAD, A
POWER LINE DOWN ON LONG ROAD, AND A TREE
LIMB DOWN ON A POWER LINE ON NEWBERRY
HIGHWAY NEAR CHURCH ROAD. TIME ESTIMATED
BASED ON RADAR.
&&
JAQLocal storm report, May 22, 3:53 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
353 PM EDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD 1 SSW WOODFIELDS 34.04N 80.94W
05/22/2017 RICHLAND SC LAW ENFORCEMENT
FLASH FLOODING ON PERCIVAL ROAD AT
NORTHSHORE ROAD AT GILLS CREEK.
&&
AWPSpecial weather statement, May 22, 4:05 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
405 PM EDT MON MAY 22 2017
SCZ030-222045-
Aiken-
405 PM EDT MON MAY 22 2017
...A THUNDERSTORMs WILL AFFECT NORTH and West AIKEN COUNTY...
At 400 PM EDT, showers and thunderstorms extended through the
interstate 20 area of northern and western Aiken county. Movement
was northeast near 15 mph.
Some of the storms will contain very heavy rain with ponding of
water in poor-drainage areas. Some of the storms may also contain
wind gusts near 40 mph and small hail.
Do not attempt to drive on flooded roads. It takes little water
to move a vehicle off the road and into deeper water.
Locations impacted include...
Springfield and North.
LAT...LON 3384 8157 3373 8145 3372 8145 3346 8189
3355 8197
TIME...MOT...LOC 2001Z 221DEG 16KT 3373 8162Special weather statement, May 22, 4:29 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Columbia SC 429 PM EDT MON MAY 22 2017 SCZ027-222100- Lexington- 429 PM EDT MON MAY 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEXINGTON COUNTY... At 426 PM EDT, a strong thunderstorm was near Fairview Crossroads in southern Lexington County moving northeast near 20 mph. The storm will likely have wind gusts near 45 mph and small hail... along with very heavy rainfall. Ponding of water will occur in poor- drainage areas. Do not attempt to drive on flooded roads. Locations impacted include...area between Fairview Crossroads and Red Bank. LAT...LON 3377 8139 3387 8141 3394 8120 3387 8113 TIME...MOT...LOC 2026Z 221DEG 16KT 3386 8133
Special weather statement, May 22, 4:43 PM EDT, 54 minutes before
Special Weather Statement National Weather Service Columbia SC 443 PM EDT MON MAY 22 2017 SCZ027-028-037-222130- Lexington-Calhoun-Richland- 443 PM EDT MON MAY 22 2017 ...SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS WILL OCCUR DURING THE AFTERNOON RUSH HOUR... At 437 PM, showers and thunderstorms in northern Aiken County and northwest Calhoun County were moving northeast around 25 mph. The storms will be in the Columbia area through 600 PM. The storms will contain heavy downpours along with possible wind gusts near 40 mph. Ponding of water will likely occur in poor-drainage areas. More significant flooding is possible and a flash flood watch is in effect. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Locations impacted include... Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres, Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields, South Congaree, Pine Ridge, Gaston, Arcadia Lakes, Eastover, Woodfield, Fort Jackson and Five Points. LAT...LON 3376 8109 3400 8145 3422 8103 3386 8065 TIME...MOT...LOC 2037Z 213DEG 22KT 3396 8109
Special weather statement, May 22, 5:35 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
535 PM EDT MON MAY 22 2017
GAZ077-222200-
Burke-
535 PM EDT MON MAY 22 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE COUNTY...
At 534 PM EDT, a strong thunderstorm was located 7 miles northwest of
Waynesboro, moving northeast at 10 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
the area northwest of Waynesboro.
LAT...LON 3312 8214 3316 8217 3323 8212 3320 8203
3311 8201
TIME...MOT...LOC 2134Z 235DEG 8KT 3316 8212The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 11:16 AM EDT | Flash Flood Watch | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 58 hr |
| May 22, 1:48 PM EDT | Flash Flood Warning | CAE | Lincoln | 3 hr |
| May 22, 5:35 PM EDT | Special Weather Statement | CAE | Burke | 25 min |
| May 22, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 24 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.